Alert archive / Iowa / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 1996, 3:54 PM CDT for Iowa County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1996, 3:54 PM CDT (20:54 UTC)
- Expired
- Apr 18, 1996, 4:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 182055 RRA SVRMLI IAC095-182145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 354 PM CDT THU APR 18 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL IOWA ...IOWA COUNTY AT 353 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR 5 MILES SOUTHWEST OF WILLIAMSBURG. THIS STORM WAS MOVING NORTHEAST AT 35 MPH AND SHOULD REACH WILLIAMSBURG BY 400 PM. LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:05 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 18, 1:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 PM CDT WED APR 17 1996 17Z ADAP STREAMLINE/WIND PLOT INDICATED COLD FRONT APPROACHING I-35. FRONT BECOMING PARALLEL TO FLOW SINCE WINDS BACKING IN MID LEVELS AS PER PLAINVIEW PROFILIER COMPOSITES. THIS IN TURN WILL ALLOW MOISTURE IN THE FORM OF LOWER TO MID 50 SFC TD'S TO REACH THE MISSISSIPPI RIVER VALLEY BEFORE FROPA. "BULLS-EYE" OF MOISTURE FLUX CONVERGENCE NEAR KDMX. LATEST KDVN 88-D VOLUME SCAN INDICATED VIL TO 47 JUST WEST OF KDMX BUT LIKELY OVER-ESTIMATING. 32 VIL AT ALO AIRPORT ASSOCIATED WITH 1/2 INCH SIZE HAIL. NEW ETA/NMG SLOW FRONT DOWN A BIT WHICH INCREASES SVR THREAT FOR E IA/NW ILL LATE THIS AFTERNOON AND EARLY EVENING... ALLOWING AMPLE TIME FOR MOISTURE RETURN. 18Z KDVN SOUNDING AVBL AND SHOWED SUPER-ADIABATIC LAPSE RATES (12.9 C) FROM 700-500 MB... LI -1... TT 54... WET BULB ZERO 12500 KFT AND SR HELICIITY (0-3KM) OF 235. B+ ONLY 379 HOWEVER AND CAP STRENGTH 3.0 C. CAP TO ERODE AS STRONG SHORTWAVE APPROACHES... BUT EXTENSIVE AC/CI ON LATEST VISIBLE TO LIMIT UPDRAFT STRENGTH (MEAGER CAPES). DELTA THETA-E FROM SFC TO 500 MB 16 WHICH IS MARGINAL FOR WET MICROBURST (+20 BETTER). JUST WARNED FOR CLAYTON COUNTY (DIME SIZE HAIL WITH VIL TO 29!). BOX DUE OUT SHORTLY I'LL BET. LARGE HAIL MAIN THREAT. CID 045/70 DBQ 047/70 MLI 046/70 BRL 050/70 HENDRICKS
In the hours before
Special weather statement, Apr 18, 10:57 AM CDT, 4 hours 57 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-200000- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1056 AM CDT THU APR 18 1996 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND EARLY EVENING... POSSIBLY SPAWNING SEVERE THUNDERSTORMS. POSITIVE FACTORS FOR THIS EVENT INCLUDE A STRONG LOW-LEVEL JET PASSING OVER EASTERN IOWA AND NORTHWEST ILLINOIS. IN ADDITION... STRONG SOLAR HEATING THIS AFTERNOON WILL COINCIDE WITH FRONTAL PASSAGE AND POTENT UPPER DYNAMICS... FURTHER ENHANCING THE THREAT. HOWEVER... THE APPROACHING COLD FRONT WILL ONLY HAVE SHALLOW LOW LEVEL MOISTURE TO WORK WITH... INHIBITING DEVELOPMENT. ALSO... A SIGNIFICANT CAP/MID-LEVEL TEMPERATURE INVERSION IN PLACE OVER THE REGION SHOULD KEEP THINGS QUIET THROUGH MID AFTERNOON. IF SEVERE WEATHER DOES DEVELOP... IT WILL MOST LIKELY BE AFTER 300 PM. THE RAPID MOVEMENT OF THE STORMS WOULD KEEP IT FROM LASTING PAST 700 PM. AT THIS POINT... THE GREATEST POTENTIAL FOR DAMAGING WIND AND LARGE HAIL APPEARS TO BE EAST OF THE MISSISSIPPI AND SOUTH OF I-80. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. HENDRICKS
Local storm report, Apr 18, 1:23 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1257 PM ELKADER IA 0.75 INCH HAIL_ 04/18/96 CLAYTON
Special weather statement, Apr 18, 2:10 PM CDT, 1 hour 44 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT THU APR 18 1996 ...TORNADO WATCH UNTIL 800 PM FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS... THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS UNTIL 800 PM CDT THIS THURSDAY EVENING. COUNTIES IN THE NATIONAL WEATHER SERVICE'S QUAD CITIES OFFICE AREA OF RESPONSIBILITY INCLUDE: IOWA COUNTIES... BENTON LINN JONES JACKSON IOWA JOHNSON CEDAR CLINTON SCOTT MUSCATINE KEOKUK LOUISA WASHINGTON VAN BUREN DES MOINES HENRY JEFFERSON LEE SOME IOWA CITIES IN THE WATCH... CEDAR RAPIDS IOWA CITY FAIRFIELD DAVENPORT BETTENDORF CLINTON BURLINGTON KEOKUK WASHINGTON MUSCATINE ILLINOIS COUNTIES... JO DAVIESS STEPHENSON CARROLL WHITESIDE HENRY BUREAU ROCK ISLAND PUTNAM MERCER WARREN HENDERSON HANCOCK MCDONOUGH SOME ILLINOIS CITIES IN THE WATCH... GALENA FREEPORT MOLINE ROCK ISL@AND PRINCETON MONMOUTH STERLING STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR THE WEATHER CHANNEL FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:01 PM CDT | Severe Thunderstorm Warning | DVN | Clayton | 29 min |
| Apr 18, 1:34 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 26 min |
| Apr 18, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Clayton | 50 min |
| Apr 18, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 53 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 46 min |
| Apr 18, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Apr 18, 4:44 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 31 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 50 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 50 min |
| Apr 18, 5:48 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.